Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


On the shape of tetrahedra from bisection
HTML articles powered by AMS MathViewer

by Anwei Liu and Barry Joe PDF
Math. Comp. 63 (1994), 141-154 Request permission


We present a procedure for bisecting a tetrahedron T successively into an infinite sequence of tetrahedral meshes ${\mathcal {T}^0},{\mathcal {T}^1},{\mathcal {T}^2}, \ldots$, which has the following properties: (1) Each mesh ${\mathcal {T}^n}$ is conforming. (2) There are a finite number of classes of similar tetrahedra in all the ${\mathcal {T}^n},n \geq 0$. (3) For any tetrahedron ${\mathbf {T}}_i^n$ in ${\mathcal {T}^n},\eta ({\mathbf {T}}_i^n) \geq {c_1}\eta ({\mathbf {T}})$, where $\eta$ is a tetrahedron shape measure and ${c_1}$ is a constant. (4) $\delta ({\mathbf {T}}_i^n) \leq {c_2}{(1/2)^{n/3}}\delta ({\mathbf {T}})$, where $\delta ({\mathbf {T’}})$ denotes the diameter of tetrahedron ${\mathbf {T’}}$ and ${c_2}$ is a constant. Estimates of ${c_1}$ and ${c_2}$ are provided. Properties (2) and (3) extend similar results of Stynes and Adler, and of Rosenberg and Stenger, respectively, for the 2-D case. The diameter bound in property (4) is better than one given by Kearfott.
Similar Articles
Additional Information
  • © Copyright 1994 American Mathematical Society
  • Journal: Math. Comp. 63 (1994), 141-154
  • MSC: Primary 65M50; Secondary 51M20, 52B10, 65N30
  • DOI:
  • MathSciNet review: 1240660